Ohio, 2010

Damaging Winds in Ohio, July 22, 2010

July 22, 2010 · NWS CLE · 4 events in 2 counties and zones

The cold front that affected northern Ohio on 21 July became stationary and lifted north. A large area of convective thunderstorms passed through the lower Great Lakes during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

The cold front that affected northern Ohio on 21 July became stationary and lifted north. A large area of convective thunderstorms passed through the lower Great Lakes during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 2:31 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 2:31 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
331 PM EDT THU JUL 22 2010

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA TONIGHT AND EARLY FRIDAY.
THIS WILL INCREASE THE SOUTHWEST FLOW AND VERY WARM AND HUMID AIR
WILL MOVE ACROSS THE AREA. A COLD FRONT WILL SAG SOUTH ACROSS THE
LOWER GREAT LAKES SATURDAY NIGHT AND THE OHIO VALLEY SUNDAY MORNING
BRING MORE SEASONABLE TEMPERATURES BACK TO THE AREA.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WARM ADVECTION SHOWERS/STORMS ACROSS INDIANA WILL LIKELY REDEVELOP
ACROSS NORTHWEST AND NORTH CENTRAL OHIO THIS EVENING AS THE WARM
FRONT LIFTS NORTHEAST. THE MAJORITY OF THE STORMS SHOULD WEAKEN
AND/OR DISSIPATE OVERNIGHT BUT CANNOT RULE OUT A COUPLE OF
SHOWERS/STORMS SURVIVING ON THE WARM FRONT. HEIGHTS ARE PROGGED TO
RISE CONSIDERABLY TONIGHT WHICH SHOULD KEEP THE MAIN COMPLEX OF
THUNDERSTORMS MAINLY NORTH OF THE AREA...THE EXCEPTION WOULD BE
EXTREME NORTHEAST OHIO/NORTHWEST PENNSYLVANIA WHERE THE
SHOWERS/STORMS WILL ARRIVE LATE TONIGHT...PROBABLY BEFORE DAYBREAK.
GFS/MAV POP GUIDANCE SEEMS A LITTLE HIGH AT ANY ONE LOCATION AND
FORECAST WILL BE CLOSER TO NAM/MET POP GUIDANCE. WARM SOUTH WIND
WILL INCREASE TONIGHT ESPECIALLY ON THE HILL TOPS AND NEAR THE
LAKESHORE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
WARM FRONT WILL LIFT NORTH OF THE AREA ON FRIDAY. THE COMPLICATING
FACTOR IS THAT THE EARLY MORNING ACTIVITY WILL LIKELY LAY DOWN SOME
OUTFLOW BOUNDARIES ON WHICH NEW SHOWERS/STORMS CAN REDEVELOP. I
WOULD THINK THIS WOULD PRIMARILY BE AN ISSUE NEAR/OVER LAKE ERIE AND
EXTREME NE OH/NW PA AND WILL HAVE THE HIGHEST POP IN THESE AREAS
DECREASING TO JUST A SLIGHT CHANCE SOUTH OF THE TURNPIKE. AT SOME
POINT THE ATMOSPHERE SHOULD BECOME CAPPED OVER MOST OF THE AREA. I
WOULD THINK THE ACTIVITY SHOULD BE AT A MINIMUM FRIDAY NIGHT INTO
SATURDAY ALTHOUGH WE SHOULD KEEP A LOW POP CHANCE NEAR LAKE ERIE
WITH HIGHER POP ACROSS LAKE ERIE.

SOUTHWEST FLOW WILL BE IMPRESSIVE ON FRIDAY AND TEMPERATURES WILL
MAX OUT IN THE LOWER AND MID 90S. THE CLOUDS AND POTENTIAL
SHOWER/STORMS WILL SUPPRESS THE HEAT ACROSS EXTREME NE OH/NW PA
UNTIL SATURDAY.

MODELS HAVING CONVECTIVE FEEDBACK PROBLEMS OVER THE WEEKEND...ALL
DEVELOPING A SURFACE LOW THAT IS PROBABLY TOO STRONG CROSSING THE
GREAT LAKES. GFS CONTINUES TO BE FASTER WITH THE NEXT COLD FRONT ON
SATURDAY NIGHT AND SEEMS MORE IN LINE WITH THE MAJORITY OF THE
MODELS. NOT SURE ABOUT THE EXTENT OF THUNDERSTORMS. THE UPPER JET IS
NOT IN THE BEST CONFIGURATION FOR WIDESPREAD STORMS AND THE
ATMOSPHERE MAY REMAIN CAPPED FOR MUCH OF SATURDAY...BUT WITH THE
HEAT AND HUMIDITY THERE WILL PROBABLY BE AT LEAST A BROKEN LINE OF
SHOWER/STORMS AHEAD OF THE FRONT LATER SATURDAY/SATURDAY NIGHT.

WITH THE FRONT SOUTH OF THE AREA ON SUNDAY...DEWPOINTS SHOULD DROP
OFF NOTICEABLY...ESPECIALLY DURING THE DAYTIME MIXING AND
TEMPERATURES WILL BE CLOSER TO NORMAL.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
REGION ON SOUTHERN EDGE OF THE WESTERLIES FOR THE SECOND HALF OF THE
WEEK AS THE UPPER RIDGE RETROGRADES WESTWARD TO THE CENTRAL PLAINS
BY THURSDAY. SURFACE HIGH PRESSURE IS AGREED UPON FOR TUESDAY.
BETTER MOISTURE REMAINS SOUTH...BUT THE NEXT SYSTEM TO WORK THROUGH
THE GREAT LAKES WILL BRING A WARM FRONT WEDNESDAY FOLLOWED BY A COLD
FRONT THURSDAY. ENSEMBLES AND HPC IN CLOSE AGREEMENT TOO.
TEMPERATURES WILL AVERAGE SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CONVECTION OFF TO THE WEST BUT LOCAL AREA REMAINS LARGELY CAPPED
AND STABLE. THERE IS A SLIGHT CHANCE THAT A STORM MAY MAKE IT TO
TOL/FDY THIS EVENING AND HAVE LEFT THE CB MENTION. OTHERWISE
STATIONARY FRONT ACROSS THE AREA WILL LIFT NORTH TOWARD MORNING.
ANY NEW TS COMPLEX DEVELOPMENT TO MOST LIKELY TRACK NORTH OF MOST
SITES ACROSS LAKE ERIE AND POTENTIALLY AFFECTING ERI TOWARD
MORNING. HAVE KEPT THE OVERNIGHT CB MENTIONS ACROSS THE NORTH.  MVFR
HZ TOWARD MORNING. BREEZY SOUTHWEST WINDS FRIDAY. THUNDERSTORM
CHANCES MIGHT BE LOW AGAIN FRIDAY WITH THE POTENTIAL FOR BEING
CAPPED.

.OUTLOOK...NON-VFR CONDITIONS IN SCATTERED SHRA/TSRA FRIDAY
THROUGH SATURDAY NIGHT AND BRIEFLY WITH EARLY MORNING FOG/HAZE.

&&

.MARINE...
WINDS WILL BE GRADUALLY INCREASING OVER THE LAKE TONIGHT AS WARM
FRONT LIFTS NORTHEAST ACROSS THE REGION. THE LAKE SHOULD SEE
BORDERLINE SMALL CRAFT ADVISORY CONDITIONS ABOUT 4 TO 5 MILES OUT
FROM THE SHORELINE ON FRIDAY AS STRONG WARM AIR ADVECTION TAKES
PLACE.

THE LAKE SHOULD REMAIN IN THE WARM SECTOR AND I ANTICIPATE GRADIENT
WILL WEAKEN A BIT FRIDAY NIGHT INTO SATURDAY.  HOWEVER...GRADIENT
INCREASES AGAIN WITH THE APPROACHING COLD FRONT.  COLD FRONT IS
EXPECTED TO MOVE THROUGH THE LAKE SATURDAY NIGHT CAUSING WINDS TO
INCREASE AS WELL.  WAVES EXPECTED TO REACH SMALL CRAFT ADVISORY
CRITERIA SATURDAY NIGHT INTO SUNDAY MORNING.

WINDS DIMINISH TO LIGHT AND VARIABLE INTO EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS EAST ACROSS THE REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LOMBARDY
Hazardous weather outlook, Jul 22, 4:08 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
508 AM EDT THU JUL 22 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-230915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
508 AM EDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS MAY OCCUR AT TIMES FRIDAY THROUGH
SATURDAY NIGHT...IN ADVANCE OF A COLD FRONT THAT WILL LIKELY MOVE
ACROSS THE AREA SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Detroit radar (KDTX), 124 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
July 22, 5:13 PM EST
Where
Lucas County, 2 mi NE of Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.590, -83.623

Thunderstorm winds downed three large trees.

Thunderstorm Wind, Sandusky

When
July 22, 8:05 PM EST
Where
Sandusky County, Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.280, -82.850

Thunderstorm winds downed two large trees and power poles.

Thunderstorm Wind, Sandusky

When
July 22, 8:05 PM EST
Where
Sandusky County, Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.280, -82.850

Thunderstorm winds uprooted a tree that was forty feet tall and eight feet in diameter.

Thunderstorm Wind, Sandusky

When
July 22, 8:30 PM EST
Where
Sandusky County, Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.280, -82.850

Thunderstorm winds uprooted several four inch diameter trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240184, 240189, 240252, 240192.